Alert archive / Nevada / Special Weather Statements in 2012

Special Weather Statement, NWS Elko, NV

August 26, 2012

NWS Elko, NV issued this special weather statement at Aug 26, 2012, 12:25 PM PDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2012, 12:25 PM PDT (19:25 UTC)
Expired
Aug 26, 2012, 1:15 PM PDT
In force
50 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 176 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2012-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2012-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WWUS85 KLKN 261925
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1225 PM PDT SUN AUG 26 2012

NVZ039-262015-
SOUTH CENTRAL ELKO COUNTY NV-
1225 PM PDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 115 PM
PDT...

AT 1222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 22 MILES SOUTHEAST OF CLOVER VALLEY...MOVING
NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...
  RURAL CENTRAL ELKO COUNTY...
  RURAL EASTERN ELKO COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4090 11477 4083 11449 4051 11466 4057 11489
TIME...MOT...LOC 1925Z 198DEG 17KT 4062 11474

$$

PJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 26, 2:36 AM PDT, 9 hours 49 minutes earlier.

Area forecast discussion, Aug 26, 2:36 AM PDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
236 AM PDT SUN AUG 26 2012

.SYNOPSIS...EXPECT ISOLATED SHOWERS AND THUNDERSTORMS IN THE
EASTERN HALF OF THE FORECAST AREA TODAY...WITH MOSTLY SUNNY SKIES
IN THE WEST AS MUCH DRIER AIR BEGINS TO FILTER IN. BREEZY
AFTERNOON WINDS OF 10-15 MPH WITH GUSTS TO 25 MPH ARE POSSIBLE.
MOSTLY SUNNY ALL AREAS TOMORROW WITH CONTINUED BREEZY CONDITIONS.
TEMPERATURES WILL BE AT OR JUST ABOVE NORMAL FOR THIS TIME OF
YEAR.

&&

.SHORT TERM...TODAY THROUGH MONDAY. SKIES ARE PARTLY TO MOSTLY
CLOUDY THIS MORNING ACROSS THE FORECAST AREA. WEAK ECHOS CAN BE SEEN
IN HUMBOLDT COUNTY...WITH A LONE CELL MOVING NORTHWARD IN CENTRAL
LANDER COUNTY. FURTHER EAST AND SOUTH...A THUNDERSTORM DEVELOPED
NEAR ELY AND DROPPED A QUICK HALF INCH OR SO IN A SHORT AMOUNT OF
TIME.

MODELS ARE SHOWING A LARGE UPPER TROUGH OFF THE COAST OF THE
NORTHWEST PACIFIC ALONG WITH A RIDGE OVER NEW MEXICO AND COLORADO.
A WEAK SHORTWAVE TROUGH CAN BE SEEN MOVING THROUGH THE FLOW INTO
CALIFORNIA. THROUGH THE DAY...EXPECTING ISOLATED CONVECTIVE
ACTIVITY TO DEVELOP IN THE EASTERN HALF OF THE FORECAST
AREA...EAST OF A TUSCARORA-ELKO-EUREKA LINE. MODELS DEPICTING
SURFACE WINDS INCREASING WITH AREAS SEEING 10-15 MPH WITH GUSTS TO
25 MPH. GIVEN THE SLIGHTLY SLOWER WIND SPEEDS...HAVE CANCELED THE
FIRE WEATHER WATCH. WITH THE SOUTHWEST FLOW DEVELOPING...A DRIER
AIR MASS WILL START TO FILTER IN AND SLOWLY PUSH MOISTURE OUT OF
THE AREA FROM WEST TO EAST.

ON MONDAY...A VERY TIGHT MOISTURE GRADIENT WILL SET UP OVER THE
FORECAST AREA. DRY AIR WITH DEWPOINTS IN THE TEENS AND TWENTIES
WILL BE PREVALENT IN THE WESTERN HALF WHILE THIRTIES WILL BE IN
THE EAST...ESPECIALLY ALONG THE UTAH BORDER. BUFR SOUNDINGS AT ELY
SHOW PRECIPITABLE WATER VALUES OF ROUGHLY 0.50 TO 0.60 INCHES
DURING THE DAY WITH A WARM CAP ABOVE 600 MB...WHICH SHOULD INHIBIT
ANY CONVECTION. COULD POSSIBLY SEE AN ISOLATED THUNDERSTORM NEAR
GREAT BASIN PARK...BUT THE CHANCE IS ANTICIPATED TO BE TOO LOW AT
THIS TIME TO PUT IN THE FORECAST. SURFACE WINDS WILL AGAIN
INCREASE DURING THE LATE MORNING TO 10 TO 15 MPH WITH GUSTS TO 25
MPH. AFTERNOON HIGHS WILL TYPICALLY BE AT OR JUST ABOVE NORMAL FOR
THIS TIME OF YEAR.

.LONG TERM...MONDAY NIGHT THROUGH NEXT FRIDAY. THE LONG RANGE
COMMENCES WITH MODEL TO MODEL RUN CONSISTENCY WITH THE STRONG COLD
CORE TROUGH OFF THE PACIFIC NORTHWEST COAST WHILE STRONG HIGH
PRESSURE REMAINS ACROSS THE FOUR-CORNER STATES. THE UPPER TROUGH OFF
THE COAST GRADUALLY MOVES INLAND AND WEAKENS WHILE THE UPPER LEVEL
RIDGE HOLDS ACROSS THE INTERMOUNTAIN WEST DURING THE MID WEEK PERIOD.
A SURFACE COLD FRONT ASSOCIATED WITH THE WEAKENING TROUGH WILL MOVE
THROUGH THE GREAT BASIN WITH LITTLE IF ANY PRECIPITATION WEDNESDAY
AFTERNOON/EVENING.

A SOUTHWEST FLOW ACROSS THE GREAT BASIN WILL CONTINUE WITH GENERALLY
DRY CONDITIONS ALONG WITH AT OR SLIGHTLY ABOVE NORMAL AFTERNOON
TEMPERATURES.

THE INFLUENCE OF ANOTHER TROUGH DEVELOPING OFF THE CALIFORNIA COAST
IS EXPECTED TO RESULT IN ISOLATED SHOWERS AND THUNDERSTORMS OVER
EASTERN AREAS LATE FRIDAY.

&&

.AVIATION...ISOLATED CONVECTION IS EXPECTED OVER NORTHERN AND
EASTERN NEVADA IN ASSOCIATION WITH A SHORT WAVE LIFTING ACROSS THE
REGION THIS MORNING. AS THIS FEATURE LIFTS NORTH INTO IDAHO...DRIER
AIR WILL SEEP INTO THE REGION WITH CLEARING SKIES THIS AFTERNOON AND
TONIGHT. VFR CONDITIONS ARE EXPECTED DURING THE NEXT 24 HOURS.

&&

.FIRE WEATHER...THE FIRE WEATHER WATCH WAS CANCELED THIS MORNING
AS THE NEWEST MODEL GUIDANCE SUGGESTS WIND SPEEDS AT LESS THAN
CRITICAL MAGNITUDES. WINDS ARE EXPECTED TO BE FROM 10-15 MPH WITH
GUSTS TO 25 MPH. LOCALLY HIGHER GUSTS TO 30 TO 35 MPH WILL BE
POSSIBLE BUT ARE NOT EXPECTED TO BE WIDESPREAD ENOUGH FOR UPGRADE
TO WARNING. ISOLATED MIX OF WET/DRY THUNDERSTORMS TO OCCUR THIS
AFTERNOON IN THE EASTERN PART OF THE FORECAST AREA. STORM MOVEMENT
WILL BE FROM SOUTH TO NORTH WITH THE THREATS OF OUTFLOWS TO 45 MPH
AND CLOUD TO GROUND LIGHTNING STRIKES. STORMS EARLIER THIS MORNING
IN THE MORE MOIST AIR MASS IN ZONE 455 DISPLAYED VERY WET
CHARACTERISTICS AND EXPECT THIS TO CONTINUE IN THE AFTERNOON.

A MUCH DRIER AIR MASS IS EXPECTED TO FILTER IN LATER THIS
AFTERNOON FROM WEST TO EAST...LEADING TO POOR OVERNIGHT RECOVERIES
IN THE WEST. VERY LOW RH'S FORECAST FOR MONDAY WITH MANY AREAS
SEEING THE SINGLE DIGITS OR LOW TEENS...SAVE FOR FIRE ZONE
455...WHICH COULD SEE VALUES ABOVE 20 PERCENT. WINDS TO BECOME
BREEZY IN THE AFTERNOON...BUT AGAIN MODELS HAVE BACKED OFF ON THE
HIGHER WIND SPEEDS...WITH LOCALLY HIGHER WINDS POSSIBLE IN THE
WINDIER LOCALES.

ON TUESDAY MOISTURE TRIES TO RETURN TO 455 WITH ISOLATED
THUNDERSTORMS POSSIBLE. AFTER TUESDAY...MODEL SOLUTIONS BEGIN TO
DISAGREE SUBSTANTIALLY FROM WEDNESDAY THROUGH THE END OF THE
FORECAST PERIOD...WITH RESULTING LOW CONFIDENCE IN FORECAST DURING
THIS TIME.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

86/89/89/86
Hazardous weather outlook, Aug 26, 2:02 AM PDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
202 AM PDT SUN AUG 26 2012

NVZ031-036>038-270915-
NORTHERN ELKO COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-
202 AM PDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA AND NORTHEAST NEVADA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 26, 10:39 AM PDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1039 AM PDT SUN AUG 26 2012

NVZ034-038-039-261800-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
1039 AM PDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 1100
AM PDT...

AT 1030 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LEE...MOVING NORTHEAST AT
20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4081 11558 4065 11517 4023 11556 4032 11576
TIME...MOT...LOC 1737Z 210DEG 8KT 4046 11550

JH
Special weather statement, Aug 26, 11:32 AM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1132 AM PDT SUN AUG 26 2012

NVZ039-261900-
SOUTH CENTRAL ELKO COUNTY NV-
1132 AM PDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL NOON
PDT...

AT 1129 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF RUBY VALLEY...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...
  RURAL CENTRAL ELKO COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4094 11496 4072 11455 4048 11490 4056 11510
TIME...MOT...LOC 1831Z 209DEG 15KT 4060 11494

PJS
Special weather statement, Aug 26, 11:34 AM PDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1134 AM PDT SUN AUG 26 2012

NVZ031-034-038-039-261900-
NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
1134 AM PDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL NOON
PDT...

AT 1129 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
RYNDON TO 8 MILES WEST OF RUBY VALLEY...AND MOVING NORTHEAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   RUBY VALLEY AND INTERSTATE 80...

&&

LAT...LON 4089 11497 4066 11532 4104 11583 4140 11569
TIME...MOT...LOC 1834Z 298DEG 15KT 4114 11568 4079 11531

PJS
Special weather statement, Aug 26, 12:10 PM PDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1210 PM PDT SUN AUG 26 2012

NVZ031-038-262000-
NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
1210 PM PDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 100 PM
PDT...

AT 1204 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHWEST OF DEETH...MOVING NORTHEAST
AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL ELKO COUNTY...

&&

LAT...LON 4164 11538 4141 11488 4112 11529 4126 11557
TIME...MOT...LOC 1910Z 205DEG 15KT 4125 11535

PJS
Special weather statement, Aug 26, 12:20 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1220 PM PDT SUN AUG 26 2012

NVZ033-261945-
EXTREME EASTERN ELKO COUNTY NV-
1220 PM PDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN ELKO COUNTY UNTIL
1245 PM PDT...

AT 1216 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WENDOVER...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WEST WENDOVER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4079 11416 4077 11407 4056 11407 4061 11420
TIME...MOT...LOC 1919Z 184DEG 20KT 4065 11412

PJS
Special weather statement, Aug 26, 12:25 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1225 PM PDT SUN AUG 26 2012

NVZ039-262015-
SOUTH CENTRAL ELKO COUNTY NV-
1225 PM PDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 115 PM
PDT...

AT 1222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 22 MILES SOUTHEAST OF CLOVER VALLEY...MOVING
NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...
  RURAL CENTRAL ELKO COUNTY...
  RURAL EASTERN ELKO COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4090 11477 4083 11449 4051 11466 4057 11489
TIME...MOT...LOC 1925Z 198DEG 17KT 4062 11474

PJS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:38 PM PDTSpecial Weather StatementLKN37 min
Aug 26, 10:32 AM PDTSpecial Weather StatementLKN43 min
Aug 26, 10:39 AM PDTSpecial Weather StatementLKN21 min
Aug 26, 11:32 AM PDTSpecial Weather StatementLKN28 min
Aug 26, 11:34 AM PDTSpecial Weather StatementLKNElko26 min
Aug 26, 12:10 PM PDTSpecial Weather StatementLKNElko50 min
Aug 26, 12:20 PM PDTSpecial Weather StatementLKN25 min
Aug 26, 1:10 PM PDTSpecial Weather StatementLKN50 min
Aug 26, 1:11 PM PDTSpecial Weather StatementLKN34 min
Aug 26, 4:23 PM PDTSpecial Weather StatementLKN52 min
Aug 26, 4:40 PM PDTSpecial Weather StatementLKN35 min

Nearby

Special Weather Statements in Nevada, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.